Georgia, 2009

Flooding and Hail in Georgia, May 6, 2009

May 6, 2009 · NWS FFC · 9 events in 9 counties and zones

S. A stationary front remained from the eastern Tennessee Valley into the Southern Plains.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$327,000
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FFC wrote it up.

The upper atmospheric and surface pattern remained virtually unchanged across the southeastern U.S. A stationary front remained from the eastern Tennessee Valley into the Southern Plains. A negatively tilted upper trough persisted across the mid-south and southeast U.S. A warm, moist, unstable environment persisted across north and central Georgia. Saturated ground and additional rainfall led to stream, creek, and river flooding in parts of north and central Georgia. A few thunderstorms became severe and produced damaging downburst winds and marginal severe hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before the first event at May 6, 4:44 AM EST, 56 minutes earlier.

Area forecast discussion, May 6, 4:44 AM EST, 56 minutes before
AREA FORECAST DISCUSSION...UPDATED FOR AVIATION
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
544 AM EDT WED MAY 6 2009

.SHORT TERM /TODAY THROUGH FRIDAY/...
VERY ACTIVE WEATHER DAY EXPECTED ACROSS THE CWA...AND IT COULD GET
STARTED EARLY THIS MORNING. ALL FACETS OF SEVERE WEATHER AND
FLOODING EXPECTED TODAY. COMBINED PROJECTED INSTABILITY AND SHEAR
ACROSS THE CWA THIS AFTERNOON SUPPORTIVE OF WIDESPREAD SEVERE
THUNDERSTORMS AND HEAVY RAINFALL. NOW FOR THE DETAILS...A WEAK
TROUGH OF LOW PRESSURE REMAINS ACROSS THE TN VALLEY. NUMEROUS
OUTFLOW BOUNDARIES RESIDE ACROSS CENTRAL/N GA FROM TUE AFTERNOON
TSRA ACTIVITY ACROSS CENTRAL GA. A MOIST AIR MASS REMAINS IN PLACE
WITH DEWPOINTS FROM THE LOW 60S N GA TO THE LOW 70S SOUTH GA.
MEANWHILE...A STRONG SHORT WAVE ACROSS THE MIDWEST/SOUTHERN
PLAINS...WAS MOVING RAPIDLY ESE TOWARD THE SE U.S. EARLY THIS
MORNING. THIS SYSTEM WILL DEEPEN AND TAKE ON A NEGATIVE TILT AS IT
ROTATES THROUGH THE SE U.S. BETWEEN 18Z AND 06Z...SIMULTANEOUSLY
PUSHING A SFC BOUNDARY SOUTHWARD INTO CENTRAL GA BY THU MORNING.
EXCESSIVE INSTABILITY AND STRONG SHEAR PROGGED BY THE GFS...WITH
3000+ CAPES...300 M2/S2 HELICITY ACROSS NW GA ACCOMPANYING A 50-55KT
LLJ...AND ACCOMPANYING EHI VALUES OF 5.0...ALL INDICATIVE OF A
POTENTIALLY MAJOR TORNADO OUTBREAK. HOWEVER...THE ECMWF/NAM ARE
CONSIDERABLY LESS AGGRESSIVE WITH INSTABILITY AND SHEAR...INDICATING
MORE MODEST AMOUNTS OF 1500 MAX CAPE AND A 40-45KT LLJ...NONETHELESS
STILL MORE THAN ADEQUATE FOR A SUBSTANTIAL SEVERE WEATHER OUTBREAK.
THE MAIN CONCERN THAT COULD REDUCE THE SEVERE WX THREAT IS EARLY
MORNING ACTIVITY. WIDESPREAD CONVECTION UPSTREAM...SOMEWHAT IN THE
FORM OF AN MCS...ACROSS AR/TN/MS SHOULD SPREAD INTO NW GA BY 12Z AND
THEN THROUGH THE REMAINDER OF N GA BY 18Z. THE RAIN COOLED AIR AND
MESO HIGH BEHIND THIS INITIAL CONVECTION MAY HELP TO STABILIZE THE
AIR MASS OVER N GA...BUT WOULD STILL LEAVE CENTRAL AND EAST GA
SUSCEPTIBLE TO LEADING OUTFLOW BOUNDARIES AND A MUCH MORE UNSTABLE
ENVIRONMENT. SPC STICKING WITH A SLIGHT RISK AT THIS TIME...BUT IF
THE SEVERE WEATHER PARAMETERS ADVERTISED BY THE GFS ARE
REALIZED...EVEN IN PART...A MODERATE RISK MAY BE IN ORDER. PROGGED
SHEAR AND HELICITY...ESPECIALLY ACROSS NC/NW GA LEAD ME TO BELIEVE
THAT ROTATING STORMS CAN BE EXPECTED TODAY. CONVECTIVE MODE IS NOT
ENTIRELY CLEAR...AND A MULTICELLULAR MODE WOULD REDUCE THE THREAT OF
LONG-LIVED TORNADOES...BUT BY NO MEANS ELIMINATE THE THREAT.
EMERGENCY MANAGERS NEED TO REMAIN ABREAST OF THE SITUATION TODAY
ACROSS THE ENTIRE CWA. FINALLY...IT SHOULD BE NOTED THAT SEVERE
WEATHER CANNOT BE RULED OUT EVEN WITH LEADING ACTIVITY EARLY THIS
MORNING...AS THE 40-50KT LLJ BEGINS TO ADVECT INTO NW GA BETWEEN
12Z-18Z.

ANOTHER CONCERN TODAY IS FLOODING. HPC HAS NOW INCLUDED MUCH OF N GA
IN A RISK FOR EXCESSIVE RAINFALL...WITH A MODERATE RISK FOR
EXCESSIVE RAINFALL FROM NW GA BACK INTO N AL/N MS. THE GFS SUGGESTS
THAT TRAINING OF CONVECTIVE CELLS ACROSS N GA MAY CONTINUE FOR
SEVERAL HOURS FROM MORNING THROUGH AFTERNOON...BEFORE THE AXIS OF
HEAVIER CONVECTION DRIFTS FURTHER SOUTH INTO CENTRAL GA. GFS HAS
CONSIDERABLE CONVECTIVE FEEDBACK PROBLEMS SHOWING 6+ INCHES OF RAIN
ACROSS THE ATL METRO AREA. THE ECMWF/NAM 2-3 INCH AMOUNTS ARE MORE
REASONABLE...BUT LOCALIZED 4-5 INCH AMOUNTS CANNOT BE RULED ACROSS
NC/NW GA. THUS...HAVE NO QUALMS ABOUT ISSUING A FLOOD WATCH FOR MUCH
OF N GA WHERE FFG VALUES ARE IN THE 2-3 INCH/6 HR RANGE...GENERALLY
NORTH OF A CARROLLTON...TO ATLANTA...TO LAWRENCEVILLE...TO
WINDER...TO HOMER FROM 12Z TODAY TO 12Z THU. ALTHOUGH RAINFALL
ACROSS THESE AREAS WILL DIMINISH AFTER 06Z...LINGERING CREEK AND
STREAM FLOODING WARRANT CONTINUING THE FLOOD WATCH INTO THU MORNING.
AREAS SOUTH OF ATL-AHN HAVE SEEN CONSIDERABLY LESS RAINFALL RECENTLY
AND FFG VALUES ARE IN THE 4-5 INCH/6 HR RANGE...WHICH ARE NOT
ANTICIPATED AT THIS TIME.

WILL CONTINUE THE WIND ADVISORY AS IS...ALTHOUGH THE SUPPORT FOR
SUCH IS MARGINAL...MAINLY HINGED UPON THE LLJ AFFECTING THE HIGHER
ELEVATIONS OF N GA. THE MAIN CONCERN WOULD BE THAT EVEN 20-25 MPH
WINDS WITH THE SATURATED GROUND WILL RESULT IN DOWNED TREES AND
POWER LINES. FEEL THAT SUCH EFFECTS WILL BE LOST WITH ONGOING TSRA
ACTIVITY...HOWEVER.

THE STRONG SHORT WAVE MOVES EAST OF THE AREA THU AND CONSIDERABLY
QUIETER WX CONDITIONS ARE EXPECTED. THE ECMWF HAS FOR SEVERAL DAYS
INDICATED THAT LITTLE IF ANY CONVECTIVE ACTIVITY WILL OCCUR
THU...ALTHOUGH SOME MAY LINGER IN THE FAR SE PART OF THE CWA IN THE
EARLY MORNING. THE GFS IS GENERALLY NOW ON BOARD WITH THE ECMWF IN
MINIMAL IF ANY POPS ACROSS THE NW 2/3RD OF THE CWA AFT 12Z THU.
HOWEVER...AN ACTIVE ZONAL FLOW CONTINUES ALOFT...WITH THE
NEXT...ALBEIT WEAKER SHORT WAVE/FRONTAL SYSTEM SLATED TO DRIFT INTO
THE AREA FROM THE W/NW BY SAT. GIVEN THE GENERAL CONSENSUS THAT
THERE WILL BE CONSIDERABLE DRYING BEHIND TODAYS STRONG SHORT
WAVE...PLAN TO REDUCE POPS TO LESS THAN 15 PERCENT ACROSS ALL EXCEPT
THE FAR SE FOR THU...AND ALL AREAS AFT 00Z THU WHEN THE UPPER TROUGH
SHIFTS OFF THE COAST.

FOR TEMPS...ALTHOUGH THE MAV ACTUALLY HAD LESS BIAS TUE THAN THE MET
FOR A RARITY...I AM SIDING WITH THE GENERALLY COOLER MET MOS NORTH
AND SLIGHTLY WARMER CENTRAL AREAS...GIVEN EXPECTED CLOUD COVER AND
PCPN. VERY LITTLE IMPROVEMENT OVER GUIDANCE TO GAIN ON MIN TEMPS
TONIGHT WITH CLOUDS AND PCPN IN PLACE...AND A GENERALLY UNIFORM AIR
MASS. MORE BREAKS IN THE CLOUDS THU SHOULD ALLOW FOR SLIGHTLY WARMER

.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
AN ACTIVE ZONAL FLOW IS EXPECTED TO CONTINUE...BUT THERE ARE
SIGNS...AS THE ECMWF HAS BEEN ADVERTISING FOR DAYS THAT A BROAD
SUBTROPICAL RIDGE WILL EVENTUALLY AMPLIFY FROM THE SW/SC U.S.
HOWEVER...THIS WILL NOT OCCUR BEFORE A SERIES OF SHORT WAVES TRACK
ACROSS THE AREA IN THE MEAN WNW FLOW ALOFT...BRINGING ADDITIONAL
ROUNDS OF CONVECTION TO THE AREA THROUGH THE WEEKEND. THE GFS NOW
AGREES WITH THE ECMWF THAT A BONA FIDE COLD FRONT WILL BE PUSHED SE
THROUGH GA BY MON AS THE UPPER FLOW BEINGS TO AMPLIFY. THERE APPEAR
TO BE SEVERAL SUBTLE SHORT WAVES THAT TRACK ACROSS THE AREA IN
ADVANCE OF THE FINAL PUSH MON...SO THE WEEKEND LOOKS UNSETTLED ONCE
AGAIN TO SAY THE LEAST...WITH THE CHANCE FOR MORE TSRA...HEAVY
RAIN...AND SEVERE WX. HOWEVER...THE MAIN THREAT WOULD BE IN THE FAR
NORTH...WITH SOUTHERN AREAS MORE CAPPED THAN RECENTLY...AT LEAST
FRI-SAT. BEYOND EARLY NEXT WEEK...THE GFS NOW ALSO COMING INTO
AGREEMENT WITH THE ECMWF IN DEVELOPING A MAMMOTH SUBTROPICAL RIDGE
ACROSS THE SE U.S. 500MB HEIGHTS RISE INTO THE 590+ RANGE AND 850MB
TEMPS APPROACH +20C.  LOW-LEVEL MOISTURE LINGERS OVER THE
AREA...ESPECIALLY WITH A LARGE BERMUDA HIGH NOSING INTO THE SE
U.S....PUSHING ATLANTIC MOISTURE INTO THE REGION.
TYPICAL...SUMMERTIME DIURNAL PULSE THUNDERSTORMS CANNOT BE RULED OUT
WITH THIS PATTERN. FOR TEMPS...THE WEEKEND SHOULD BE SEASONABLY WARM
IN ADVANCE OF THE MON COLD FRONT. FOR THE LATER PORTION OF THE
EXTENDED...THE PATTERN WOULD SUGGEST WELL ABOVE AVERAGE TEMPS...BUT
THE PRESENCE OF AN ATLANTIC SFC HIGH AND EASTERLY LOW-LEVEL MARITIME
FLOW MAY TEMPER TEMPS SOMEWHAT. WILL SIDE WITH THE NEAR CLIMO MEX
READINGS FOR NOW.

&&

.AVIATION...
CONVECTIVE ACTIVITY IN NW GA WILL CONTINUE TO WEAKEN AS IT SPREADS
SOUTHWARD. EXPECT THIS TO BE ONLY -SHRA BY THE TIME IT REACHES ATL
BY 13-14Z THIS MORNING. MVFR CIGS WILL PREVAIL THIS MORNING...THEN
RISE TO VFR HGTS BY 17Z. EXPECT TSTM DEVELOPMENT BY 17-18Z IN THE
ATLANTA AREA AS DRIVING UPPER TROUGH CURRENTLY MOVING INTO NORTH MS
APPROACHES. COULD SEE A COUPLE ROUNDS OF STORMS TODAY... SO PLAN TO
CONTINUE TO SHOW THREAT OF TSTM IN ATLANTA INTO THE EVENING. CIGS
SHOULD LOWER TO MVFR BY LATE EVENING...THEN POSSIBLY IFR BY 09Z
TONIGHT. WILL KEEP WINDS ON THE WEST SIDE OF SOUTH THROUGH THE
PERIOD. EXPECT WINDS TO GET A BIT GUSTY THIS AFTERNOON. /39

&&

.PRELIMINARY POINT TEMPS/POPS...
ATHENS          80  64  82  64  85 / 100 100  20  10  10
ATLANTA         78  64  80  65  83 / 100 100  10  10  10
BLAIRSVILLE     69  57  76  62  79 / 100  70  10  20  30
CARTERSVILLE    76  62  81  60  84 / 100  90  10  10  20
COLUMBUS        83  65  84  66  87 /  50  90  30  10  10
GAINESVILLE     76  62  79  64  81 / 100 100  10  10  20
MACON           84  66  83  63  88 /  50  90  30  10  10
ROME            75  63  80  64  83 / 100  90  10  20  20
PEACHTREE CITY  79  64  81  62  84 /  90 100  10  10  10
VIDALIA         85  66  82  64  89 /  30  50  40  10  10

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
FLOOD WATCH FROM 8 AM EDT THIS MORNING THROUGH THURSDAY MORNING
FOR THE FOLLOWING ZONES: BANKS...BARROW...BARTOW...CARROLL...
CATOOSA...CHATTOOGA...CHEROKEE...COBB...DADE...DAWSON...DEKALB...
DOUGLAS...FANNIN...FLOYD...FORSYTH...GILMER...GORDON...
GWINNETT...HALL...HARALSON...JACKSON...LUMPKIN...MURRAY...NORTH
FULTON...PAULDING...PICKENS...POLK...SOUTH FULTON...TOWNS...
UNION...WALKER...WHITE...WHITFIELD.

WIND ADVISORY UNTIL 7 PM EDT THIS EVENING FOR THE FOLLOWING
ZONES: CHATTOOGA...DADE...DAWSON...FANNIN...GILMER...LUMPKIN...
MURRAY...PICKENS...TOWNS...UNION...WALKER...WHITE.

&&

19
Hazardous weather outlook, May 6, 3:31 AM EST, 2 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
431 AM EDT WED MAY 6 2009

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-071000-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
431 AM EDT WED MAY 6 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.

.DAY ONE...TODAY AND TONIGHT
ISOLATED SEVERE THUNDERSTORMS AND HEAVY RAIN ARE POSSIBLE TODAY
ACROSS NORTH AND PARTS OF CENTRAL GEORGIA.

.SYNOPSIS...
A STRONG UPPER LEVEL TROUGH WILL MOVE FROM THE OZARKS INTO THE
OHIO VALLEY TODAY. A WARM FRONT PARKED ACROSS NORTH GEORGIA AND
VARIOUS OUTFLOW BOUNDARIES WILL PROVIDE THE FOCUS FOR REDEVELOPING
SHOWERS AND THUNDERSTORMS TODAY.

.PRIMARY HAZARDS...
THE PRIMARY HAZARDS WILL BE FREQUENT LIGHTNING... PENNY TO NICKEL
SIZE HAIL... WIND GUSTS TO 70 MPH... AND ISOLATED TORNADOES.
PERIODS OF HEAVY RAIN AND LOCALIZED FLOODING ARE ALSO LIKELY AS
STORMS CONTINUE TO REDEVELOP ALONG A WARM FRONT AND NUMEROUS
OUTFLOW BOUNDARIES ACROSS NORTH AND PARTS OF CENTRAL GEORGIA
TODAY.

.DISCUSSION...
A SERIES OF UPPER DISTURBANCES WILL INTERACT WITH A WARM...MOIST
AND UNSTABLE AIRMASS TO PRODUCE NUMEROUS SHOWERS AND THUNDERSTORMS
ACROSS MUCH OF NORTH AND CENTRAL GEORGIA TODAY. A STRONG LOW
LEVEL JET AHEAD OF AN UPPER LEVEL TROUGH WILL DEVELOP OVER NORTH
GEORGIA TODAY. THE INCREASED VERTICAL WIND SHEAR COUPLED WITH 1500
TO 2500 CAPES AND -2 TO -4 LI'S WILL BE SUFFICIENT TO SUPPORT ISOLATED
SUPERCELL THUNDERSTORMS... WITH DAMAGING WIND... LARGE HAIL AND
A FEW TORNADOES POSSIBLE. AT THIS TIME... IT APPEARS STRONG STORMS
WILL INITIALLY BEGIN ACROSS NORTH GEORGIA...THEN DEVELOP SOUTHWARD
ALONG OUTFLOWS DURING THE AFTERNOON AND EVENING HOURS.

IN ADDITION TO ISOLATED SEVERE STORMS... THERE IS A THREAT OF
HEAVY RAIN AND LOCALIZED FLOODING FROM TRAINING STORMS. AN AREA OF
SHOWERS AND THUNDERSTORMS WILL PUSH INTO NORTH GEORGIA THIS
MORNING. THIS WILL HELP SATURATE THE GROUNDS AND LEAVE OUTFLOW
BOUNDARIES FOR REDEVELOPING STORMS LATER THIS AFTERNOON. WIDESPREAD
RAINFALL AMOUNTS OF 2 TO 3 INCHES... WITH SOME LOCALIZED HIGHER
AMOUNTS ARE EXPECTED... MAINLY ALONG AND NORTH OF A LINE FROM
CARROLLTON TO ATLANTA TO LAWRENCEVILLE TO HOMER. A FLOOD WATCH HAS
BEEN POSTED FOR THIS AREA.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
THUNDERSTORMS ARE POSSIBLE EACH DAY...EXCEPT NORTH GEORGIA ON
THURSDAY OR CENTRAL GEORGIA ON FRIDAY AND SATURDAY.

.SPOTTER INFORMATION STATEMENT...
SPOTTERS SHOULD MONITOR THE LATEST INFORMATION THIS MORNING AND
AFTERNOON FOR POSSIBLE ACTIVATION ACROSS NORTH AND CENTRAL
GEORGIA.

In the hours before

Special weather statement, May 6, 3:38 AM EST, 2 hours 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
438 AM EDT WED MAY 6 2009

GAZ001>003-011-060930-
438 AM EDT WED MAY 6 2009

...SIGNIFICANT WEATHER ALERT FOR FREQUENT LIGHTNING AND GUSTY WINDS
IN CHATTOOGA...DADE...WALKER AND CATOOSA COUNTIES UNTIL 530 AM EDT...

AT 435 AM EDT/335 AM CDT/...NATIONAL WEATHER SERVICE DOPPLER RADAR
INDICATED A LINE OF THUNDERSTORMS THAT STRETCHED FROM NEAR COLE CITY
TO 10 MILES WEST OF CLOUDLAND...AND MOVING EAST AT 30 MPH.

WIND GUSTS OF 35 MPH...BRIEF HEAVY RAIN AND FREQUENT LIGHTNING ARE
LIKELY AS THESE STORMS MOVE ACROSS CHATTOOGA...DADE...WALKER AND
CATOOSA COUNTIES THROUGH 530 AM EDT.
Special weather statement, May 6, 4:23 AM EST, 1 hour 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
523 AM EDT WED MAY 6 2009

GAZ004-005-012-019-061030-
523 AM EDT WED MAY 6 2009

...SIGNIFICANT WEATHER ALERT FOR GUSTY WINDS AND FREQUENT LIGHTNING
IN FLOYD...GORDON...WHITFIELD AND MURRAY COUNTIES UNTIL 630 AM EDT...

AT 520 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS THAT STRETCHED FROM ABOUT 5 MILES WEST
OF COHUTTA TO 10 MILES NORTHWEST OF COOSA...AND MOVING EAST AT 35
MPH.

WIND GUSTS OF 35 MPH...HEAVY RAIN AND FREQUENT LIGHTNING ARE LIKELY
AS THESE STORMS MOVE ACROSS FLOYD...GORDON...WHITFIELD AND MURRAY
COUNTIES THROUGH 545 AM EDT.
Special weather statement, May 6, 5:22 AM EST, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
622 AM EDT WED MAY 6 2009

GAZ005>007-012-019-020-030-061115-
622 AM EDT WED MAY 6 2009

...SIGNIFICANT WEATHER ALERT FOR FREQUENT LIGHTNING IN POLK...
BARTOW...FLOYD...GORDON...GILMER...FANNIN AND MURRAY COUNTIES UNTIL
715 AM EDT...

AT 617 AM EDT/517 AM CDT/...NATIONAL WEATHER SERVICE DOPPLER RADAR
INDICATED A LINE OF STRONG THUNDERSTORMS FROM ETON TO 5 MILES WEST
OF CAVE SPRING...MOVING EAST AT 20 MPH.

RUNOFF FROM THESE STORMS WILL CAUSE MINOR FLOODING OF SMALL CREEKS
AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES ACROSS
THESE COUNTIES. ADDITIONALLY...COUNTRY ROADS AND FARMLANDS ALONG THE
BANKS OF CREEKS AND STREAMS ARE SUBJECT TO MINOR FLOODING.

IN ADDITION...FREQUENCY CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED
WITH THESE THUNDERSTORMS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT. CONTINUE TO MONITOR
NOAA WEATHER RADIO...WEATHER.GOV OR OTHER MEDIA OUTLETS FOR FURTHER
STATEMENTS OR POSSIBLE WARNINGS ON THESE STORMS.

19

The radar

The Northeast Alabama radar (KHTX), 109 km away, was scanning. The volume nearest the first event began at 10:41 UTC.

Open the radar archive at this moment

Event by event

3 hail, 2 flood, 2 lightning, 1 heavy rain, 1 thunderstorm wind. Local standard time, as filed.

Heavy Rain, Floyd

When
May 6, 5:40 AM EST to 7:30 AM EST
Where
Floyd County, 5 mi WSW of Rome to Shannon
Reported by
Emergency Manager
Coordinates
34.222, -85.261

The Floyd County Emergency Management Director reported that heavy rain during the early morning hours caused ponding of water on some roads. Two roads in the county were closed for several hours because of high water.

Flood, Jefferson

When
May 6, 1:00 PM EST to 7:00 PM EST
Where
Jefferson County, 2.82 mi NNW of Bartow to 1.8 mi WSW of Bartow
Cause
Heavy Rain
Property damage
$1,000
Reported by
River/Stream Gage
Coordinates
32.920, -82.480

The USGS gage on the Ogeechee River at Midville rose to the 6.0 foot flood stage during the evening of May 6th. This caused backup of water and minor flooding on William Swamp Creek, Rocky Creek, and Daniels Creek, upstream from Ogeechee River at Midville. Minor flooding of low lands adjacent to these creeks and streams occurred. Damage was confined to minor debris removal.

Flood, Emanuel

When
May 6, 1:00 PM EST to 7:00 PM EST
Where
Emanuel County, 1.81 mi NW of Colemans Lake to 2.7 mi WNW of Colemans Lake
Cause
Heavy Rain
Property damage
$1,000
Reported by
River/Stream Gage
Coordinates
32.820, -82.300

The USGS gage on the Ogeechee River at Midville rose to the 6.0 foot flood stage during the evening of May 6th. This caused backup of water and minor flooding on William Swamp Creek, Rocky Creek, and Daniels Creek, upstream from Ogeechee River at Midville. Minor flooding of low lands adjacent to these creeks and streams occurred. Damage was confined to minor debris removal.

Thunderstorm Wind, Fulton

When
May 6, 1:38 PM EST to 1:50 PM EST
Where
Fulton County, 6 mi WSW of Atlanta to 2 mi NE of Atlanta
Measured
50 kt (58 mph) estimated gust
Property damage
$100,000
Reported by
Emergency Manager
Coordinates
33.737, -84.496

The Fulton County Emergency Management Director reported that at least a dozen trees were down on the southwest side of Atlanta in the Childress and Adams Drive areas. A few homes in the area sustained minor to moderate damage from the downed trees. A tree was also down on the northeast side of Atlanta at Glen Arden Way and North Highland Avenue.

Hail, Troup

When
May 6, 1:50 PM EST to 2:02 PM EST
Where
Troup County, 5 mi SSW of La Grange to 4.5 mi E of La Grange
Measured
0.75 in hail
Reported by
Amateur Radio
Coordinates
32.963, -85.063

An amateur radio operator relayed a report of penny-sized hail between mile markers 48 and 49 on Interstate-185, near its intersection with Georgia Highway 109 or about 1.5 miles south of Interstate-85.

Lightning, Gwinnett

When
May 6, 2:33 PM EST
Where
Gwinnett County, 2.09 mi N of Rosebud
Property damage
$25,000
Reported by
Newspaper
Coordinates
33.830, -83.972

The Gwinnett Daily Post of Lawrenceville reported that lightning struck a home in the 1200 block of Preserve Park Drive on the Gwinnett county side of Loganville, between Snellville and Loganville. The fire was quickly extinguished with only minor damage occurring. Although a family of four was home at the time of the incident, no injuries or fatalities occurred.

Lightning, Barrow

When
May 6, 2:51 PM EST
Where
Barrow County, 2.6 mi WSW of Bethlehem
Property damage
$200,000
Reported by
Newspaper
Coordinates
33.922, -83.764

The Gwinnett Daily Post of Lawrenceville reported that lightning struck a home in the 900 block of Nature Trail. The home was completely destroyed from the resulting fire. Three residents of the home were displaced because of the loss. No injuries or deaths were reported.

Hail, Upson

When
May 6, 3:44 PM EST to 3:46 PM EST
Where
Upson County, Thomaston to 2 mi SSE of Thomaston
Measured
0.75 in hail
Reported by
Public
Coordinates
32.900, -84.330

The public observed penny-sized hail in Thomaston and on the south side of Thomaston at the Raintree Golf Course.

Hail, Chattahoochee

When
May 6, 4:47 PM EST to 4:48 PM EST
Where
Chattahoochee County, 0.5 mi SE of Cusseta to 1 mi SE of Cusseta
Measured
0.75 in hail
Reported by
Public
Coordinates
32.295, -84.764

The public observed penny-sized hail just southeast of Cusseta.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2009Every state in 2009This day in weather historyWarnings in Georgia, May 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 172728, 172725, 172726, 171514, 171499, 174452, 174451, 171506, 171510.